Maine, 2022

Hail in Maine, June 4, 2022

June 4, 2022 · NWS GYX · 3 events in 2 counties and zones

A surface cold front and upper level low interacted with ample low level instability to develop thunderstorms across interior Maine during the afternoon of June 4th. A few of these storms became severe as large hail associated with the cold air aloft became the dominate severe weather threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A surface cold front and upper level low interacted with ample low level instability to develop thunderstorms across interior Maine during the afternoon of June 4th. A few of these storms became severe as large hail associated with the cold air aloft became the dominate severe weather threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 4, 12:38 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 4, 12:38 PM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Gray ME
138 PM EDT Sat Jun 4 2022

.SYNOPSIS...
A weak system brings more scattered showers thunderstorms
across the interior this afternoon and evening along with a
moderating trend in temperatures. High pressure crosses Sunday
into Monday, then attention turns to an approaching trough by
the middle of next week. The trough then lingers through at
least the end of the workweek. Meanwhile, the tropics may be
stirring up a distant storm which could offer a long period
swell as it passes by well offshore through the middle of the
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
130 PM Update... Quick update was made to the near term grids to
account for the latest trends in surface observations, satellite
imagery, and radar. The marine stratus is finally beginning to
dissipate over the coast and coastal plain of ME with mainly
clear skies prevailing across NH and northwestern ME. This
clearing has allowed for some convection to fire along with
increasing cumulus development ahead of the cold front which is
now beginning to approach western New England. Will continue to
monitor convective trends as this front crosses the area later
this afternoon and evening.

Previously...
1000 AM Update... Made mostly minor adjustments to
temperatures, dew points, and PoPs based on the latest few
rounds of surface observations and CAM model runs. The latest
CAMs continue to indicate that convection will begin to fire
across the north between 12-2pm before moving southeastward and
exiting the Mid- Coast by early this evening. The combination of
increasing effective bulk shear up to around 25-35 kts,
MLCAPE/MUCAPE of between 500-1000 J/KG, and steep 700-500 mb
lapse rates should allow for the development of a few strong to
locally severe thunderstorms later this afternoon and early
evening as the front crosses and therefore kept the enhanced
wording into the grids for small hail and gusty winds. The rest
of the forecast remains on track.

Previously...
710 AM Update...Only minor tweaks to T/sky trends this morning
according to latest observations. Looking to satellite, a nice
undercast event is underway over the White Mountains with its
surrounding valleys still well- socked in under stratus.

Previously...Humid onshore flow is well evident this morning
with a blanket of stratus covering the coastal plain and much of
the interior... and locally dense valley fog present elsewhere.
The pattern finally starts to shift a bit later today as a cold
front crosses New England with showers and storms. Low clouds
this morning will lift and scatter over the interior today,
which will allow for better surface warming especially in New
Hampshire and up the Connecticut River Valley... with highs in
the 70s. Over Maine and along the NH Seacoast however the marine
influence and lingering clouds limit highs to the 60s... maybe
not even hitting 60 along portions of the Midcoast.

By about noon, we'll be hitting convective temperatures toward
the north and west where clearing is strongest. Thus initiates
our shower and thunderstorm chances for the day... hires model
guidance favors the mountains as well as the boundary separating
the marine influence and stronger mixing over the interior
(roughly along the 95 corridor into the Merrimack River Valley)
for initial shower development. As the cold front and its
associated upper level wave push east through the afternoon and
evening, storms should perk up and track east through
central/northern New Hampshire and into Maine. There is the
question of the stable marine layer, so have limited storm
coverage along the coastal plain to isolated with scattered
storms elsewhere. Given steep low and mid level lapse rates
especially toward the north, and fairly low freezing levels,
have kept potential for gusty winds and small hail in the
forecast. This front will clear from west to east... out of NH
by about 6 PM, and out of this CWA later in the evening with a
drier airmass mixing in behind on a west wind.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
The last of the shower and storm activity tracks through
eastern Maine tonight with clearing over our area. An exception
to this rule may be the Midcoast up into the Maine Capitol
region... where the waning strength of CAA may not be strong
enough to mix out the stable marine layer until Sunday morning.
Low temperatures will thus vary a bit overnight with lows
ranging from around 40 over the northern and eastern valleys, to
around 50 along the coast. By sunrise Sunday morning, skies
should be mostly clear - or clearing fast along the coast.

On Sunday, the tight upper level low responsible for the cold
front will be stretching out over the Crown of Maine into New
Brunswick. This will bring a fresh west-northwesterly breeze to
a lot of the area under mostly sunny skies, but also some
additional shower activity across the north... mostly near the
international border. The breeze should be enough to keep the
seabreeze at bay, limited just to the coast and into the necks
along the Midcoast. High temperatures range from the 60s across
the north and along the immediate Midcoast... to the upper-70s
in the southern interior.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Overview...

A brief break from the large scale troughing pattern continues
to start the week as a weak ridge builds through the Northeast,
bringing seasonable conditions. The ridge then begins to break
down later on Tuesday as the trough deepens again across the
Northeast. A front crosses New England late Tuesday and into
Wednesday, bringing an increased chance of showers. An upper
level low then slowly moves through the region through late in
the week, keeping the chance for scattered showers around for
several days.

Details...

High pressure builds across the Northeast to start the workweek
as the tropical disturbance in the Gulf of Mexico moves out to
sea off the Eastern Seaboard. Once the system moves further
away, the ridge breaks down and the unsettled and cool pattern
returns for the middle and later portions of the week.

Monday looks to be the warmest day of the week with widespread
highs in the 70s, but then clouds will already be on the
increase by Tuesday, keeping temperatures cooler outside of
southern New Hampshire. Chances for showers increase during the
late afternoon hours, with showers likely Tuesday night. The
front look to be slow to depart on Wednesday, so showers chances
continue during the daytime on Wednesday. An upper level low
then follows the front and keeps the showery pattern ongoing
through the end of the week.

It is unlikely that late Tuesday through Friday will be cool
and showery everywhere at all times. The pattern looks to remain
very similar to this past week, where some areas see more
sunshine and warmer temperatures some days, while others remain
cool and damp with onshore flow. Weak systems will traverse
through the area, bringing times of increased POPs, but the
confidence in all the details and features just remains too low
at this point to try to time them out. So for those reasons, the
forecast remains very close the NBM guidance, but with the
caveat that the high temperatures are likely to be the warmer
end scenario, while the areas that do end up seeing more clouds
and showers will likely be cooler than what's in the forecast.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Short Term...Significant and widespread restrictions this
morning in low CIGs and some fog lift through the late morning
hours... with valley restrictions further west lifting shortly
after dawn. VFR prevails for most sites today, with some chance
of lingering restriction at KRKD. Southerly winds today will
shift westerly as a cold front crosses this afternoon and
evening with showers and a few thunderstorms. Coverage of
showers and storms will be greatest across the north and east
and may produce gusty winds.

There's a chance for valley fog to develop tonight however VFR
should prevail except for along the Midcoast... where KRKD may
see another period of IFR/LIFR in low CIGs before dawn. VFR
prevails at all sites on Sunday with a westerly breeze turning
southwesterly or southerly along the coast during the afternoon.

Long Term...Mainly VFR conditions are expected with high
pressure to start the week. Then by late Tuesday through
Wednesday morning showers are likely with MVFR to IFR ceilings.
Scattered showers continue at times through the end of the week,
with periods of MVFR to IFR conditions likely.

&&

.MARINE...
Short Term...A weak front with showers and isolated storm
chances crosses the waters this evening and overnight with
southerly winds turning northwesterly. There's a chance for a
brief 25-30 kt wind with the frontal passage, but without
confidence or duration to go with a SCA. Winds on Sunday veer
out of the southwest around 15-20 kts with waves 2-3 ft.

Long Term...High pressure brings tranquil conditions to start
the week, but a southerly swell builds up to around 4ft through
Wednesday as a tropical system passes well south and east of the
Gulf of Maine. A cold front approaches the waters on Tuesday,
with SCA conditions possible from southwesterly flow on Tuesday
and Tuesday night.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Tubbs
Hazardous weather outlook, Jun 4, 3:52 AM EST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
452 AM EDT Sat Jun 4 2022

MEZ007>009-012>014-020>022-033-NHZ001>004-050900-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Androscoggin-Kennebec-
Interior Waldo-Interior Cumberland Highlands-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-
452 AM EDT Sat Jun 4 2022

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop this afternoon and
early evening. A few storms may produce gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ018-019-023>028-NHZ005>015-050900-
Interior York-Central Interior Cumberland-Coastal York-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
452 AM EDT Sat Jun 4 2022

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-050900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
452 AM EDT Sat Jun 4 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 4, 11:14 AM EST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Gray ME
1214 PM EDT Sat Jun 4 2022

MEZ008-009-041645-
Northern Franklin ME-Central Somerset ME-
1214 PM EDT Sat Jun 4 2022

...A strong thunderstorm will impact portions of west central
Somerset and central Franklin Counties through 1245 PM EDT...

At 1213 PM EDT, Doppler radar was tracking a strong thunderstorm over
Eustis, moving southeast at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eustis, Wyman, Bigelow, Coplin Plantation, Dead River and Flagstaff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4517 7053 4525 7043 4520 7024 4508 7041
TIME...MOT...LOC 1613Z 309DEG 5KT 4520 7044

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JC
Special weather statement, Jun 4, 1:42 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Gray ME
242 PM EDT Sat Jun 4 2022

MEZ008-041915-
Northern Franklin ME-
242 PM EDT Sat Jun 4 2022

...A strong thunderstorm will impact portions of central Franklin
County through 315 PM EDT...

At 241 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rangeley, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eustis, Rangeley, Kingfield, Carrabassett Valley, Weld, Dallas
Plantation, Coplin Plantation, Lang, Mount Abram, Sandy River
Plantation, Redington, Madrid, Salem, Wyman, Rangeley Plantation and
Davis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4484 7056 4500 7072 4518 7047 4495 7022
TIME...MOT...LOC 1841Z 241DEG 8KT 4498 7059

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GC
Special weather statement, Jun 4, 1:57 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Gray ME
257 PM EDT Sat Jun 4 2022

MEZ012-033-NHZ004-041930-
Southern Oxford ME-Interior Cumberland Highlands ME-
Northern Carroll NH-
257 PM EDT Sat Jun 4 2022

...A strong thunderstorm will impact portions of southwestern Oxford
and western Cumberland Counties through 330 PM EDT...

At 256 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fryeburg, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Conway, Bridgton, Fryeburg, Hiram, Brownfield and Denmark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4399 7102 4407 7097 4404 7066 4387 7085
TIME...MOT...LOC 1856Z 295DEG 10KT 4400 7096

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GC

The radar

The Portland,ME radar (KGYX), 44 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Oxford

When
June 4, 2:32 PM EST to 2:37 PM EST
Where
Oxford County, Denmark
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
43.970, -70.800

A severe thunderstorm dropped hail the size of quarters in Denmark, Maine.

Hail, Cumberland

When
June 4, 3:09 PM EST
Where
Cumberland County, 0.5 mi E of Douglas Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.880, -70.690

A severe thunderstorm dropped quarter size hail on Douglas Hill Rd in Sebago, Me.

Hail, Oxford

When
June 4, 6:05 PM EST to 6:10 PM EST
Where
Oxford County, 2.07 mi N of Merrill Corner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.950, -70.950

A severe thunderstorm dropped quarter size hail in Brownfield, ME.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040871, 1040872, 1040873.